Tag Archives: hormone therapy

Pressure Drop

As the time approached for me to have my next hormone injection, I became more and more worried. After the disastrous effects of the first injection it was agreed that I should change to a different drug. Even so, I was extremely concerned that the next drug could have similar or worse effects. Quite frankly, I was terrified.

I had discussions with various people involved in my treatment but was unable to get the answers to my questions. Eventually I cancelled the appointment for the injection because I was not ready to risk being injected with 3 months worth of agony. It didn’t seem worth it. During the discussions I had with the clinical trials team, I was told that the drug was available in a one month dosage, however, it was something for the consultant oncologist to decide. A meeting was arranged and once my questions were answered, I was offered the the one month version and after weighing up the risks against the possible benefits, I decided to go ahead. 

The replacement drug, Zoladex , is implanted into the stomach and released over a period of time. So far, I am only experiencing hot flushes but I am very nervous of the possibility of the other side effects. On a positive note, apart from causing me much pain, the previous hormone drug, Decapeptyl, has been doing its job. My PSA level is down to 0.1. Normal being 0 to 2.5.

Meanwhile,I am now about two thirds of the way through my radiotherapy. I have had 13 of 20 “fractions”. It is time consuming, having to go to the hospital almost every day, but it has been largely uneventful. Apart from the machine breaking down on two occasions, one of which was when I was on it waiting for my treatment. Fortunately, that time, it was fixed quite quickly. The second time resulted in a lengthy delay for treatment and then a day off so that the staff could catch up with the backlog. The staff by the way are all absolutely fantastic. Their care and professionalism, with occasional humour, makes it easier to cope with a difficult subject.

One morning, however, on my way through the hospital to the radiotherapy department, I collapsed on a flight of stairs. Fortunately, I was only two steps from the bottom and fell against someone who broke my fall. I landed on my knees but escaped serious injury. I was surrounded by concerned and helpful people, some of the staff, who decided what to do with me. I was taken, in a wheelchair, to the Macmillan oncology ward where I was fully examined and subjected to various tests before being allowed to go for my treatment about three hours later.

It seems that the blood pressure pills I have been taking may be the culprits. I had been taking them with my breakfast early in the morning but they were kicking in with a pressure drop a couple of hours later. I now take them at night. It was also discovered during the examinations in the Macmillan ward that I now have a heart murmur. I was told to see my GP about it, which I did the next day and I have now been referred for a scan on my ticker. Thanks to the Macmillan staff for taking such good care of me.

Flushed

The hormone treatment continues to wreak havoc on my body. The hot flushes that I thought I had evaded now come thick and fast. They are occurring more and more frequently. Fortunately, so far, they have been fairly brief. I hope they stay that way.

Recently I had been expecting to receive notification of a planning scan for radiotherapy. I was told the appointment would be by the end of April, so, having had no communication from the hospital, I phoned them to find out what was going on. “Nothing in the system yet”, I was told.

“Why not?”, I replied.

“I can’t say”, was the reponse.

I then made a call to the clinical trials team to ask if they could find out what was going on. They were as surprised as me that I had no appointment as yet and said they would investigate for me and call me back. Which they promptly did.

The explanation given, was that radiotherapy was in great demand at the moment and I would be given short notice of an appointment when one became available. Really?

Well, somebody’s cage must have been rattled because I soon got another call telling me that my planning scan had now been scheduled for May 3rd and my radiotherapy would commence on May 28th. Apparently my consultant had gotten involved. I hope I am not coming across as an impatient patient. Can there be such a person?

Shock Horror

My body is in shock
With my hormones running amok.
Whatever the effects,
I'm not changing my sex
And I won't be wearing a frock.

Decline

Although the devastating effects I suffered when I began hormone therapy have not recurred, there is still a daily toll being taken on my body. Each day I seem to have less strength than the day before. My arms and legs incapable of carrying out the simple tasks that would normally done without thinking. This is also very depressing.

The decline has been quite rapid. So much so that I am now unable to go to work. That is particularly saddening as I enjoy working and it gives me motivation. I hope that this is fairly short term and with the change of hormone drug in June and following the four weeks of radiotherapy, also in June, I may be able to resume working.

With the decent weather, I have been walking to the local shops. A journey that normally takes five minutes each way has doubled. It doesn’t challenge me aerobically, I don’t get out of breath. It is just that I have lost so much of my physical strength in the last few months. It’s amazing what can happen in such a short time.

On the subject of time

Time travel can be tedious.
Not instantaneous as it often appears.
I've travelled here from 1951
And it's taken nearly 68 years!

Anxious

It is just six weeks since I began hormone therapy. Not exactly a long time and yet it seems an eternity when I think of the range of emotions and the variation in the intensity of pain I have felt. It’s fair to say that at the moment, I am not a fan of hormone treatment. I may change my mind when I start on a different drug in June and of course, the ultimate test is, how successful is it?

I am still suffering pain at times but fortunately, not everywhere at the same time. Also, my physical strength is way down compared to a few months ago. I struggle to do things which were fairly easy and I despair at the thought that I may not ever run again. I comfortably ran 5km just before Xmas.

I have been told that I will be on hormone therapy for at least two years. At the moment it seems more like a punishment than a treatment. On the up side, I will be having a CT scan at the end of the month and Radiotherapy will start about a month later. I am now anxious to get on with it.

In my idea of Utopia, radiotherapy would entail laying in a darkened room listening to tapes of all the old Fluff Freeman radio shows. Conversely, radiotherapy hell would be the same darkened room and being forced to listen to Chris Moyles. That would be worse than the real radiotherapy.

While I’m in a good mood, a Limerick.

Men Only

I wanted to know the answer
To, "why have I got Prostate Cancer?"
When I asked a nurse,
"Why must I suffer this curse?"
She replied, "Just because you're a man, sir."
« Older Entries